Format

Send to

Choose Destination
Mov Disord. 1995 Mar;10(2):220-2.

Bismuth subsalicylate toxicity as a cause of prolonged encephalopathy with myoclonus.

Author information

1
Department of Neurology, Long Island Jewish Medical Center, New Hyde Park, NY 11042, USA.

Abstract

Bismuth subsalicylate preparations are over-the-counter products for gastrointestinal complaints. Bismuth toxicity causes delirium, psychosis, ataxia, myoclonus, and seizures and is reversible over several weeks or months, when bismuth intake is stopped. We report a 54-year-old man with a 6-week history of progressive confusion and memory difficulty and a 2-3-week history of involuntary movements and gait impairment. His encephalopathy was further characterized by marked multifocal myoclonic jerks, coarse postural tremors, postural instability, and gait ataxia. He gradually improved. Extensive toxic, metabolic, and infectious workup demonstrated bismuth toxicity. Spinal tap and brain magnetic resonance scan were normal. Electroencephalography showed bihemispheric slowing. As his encephalopathy cleared, he reported using bismuth subsalicylate long term (daily intake of 8 oz). Bismuth levels 5 weeks after cessation of bismuth were elevated and normalized after 12 weeks. He followed a typical course for bismuth toxicity with subacute progressive encephalopathy and gradual recovery. Creutzfeldt-Jakob was strongly considered due to his rapidly progressive encephalopathy, multifocal myoclonus, and ataxia. Due to its rarity, bismuth toxicity is often overlooked. We hope this presentation will increase recognition of bismuth toxicity. We believe more detailed labeling of bismuth products is needed to avoid similar toxicity from this readily available product.

PMID:
7753066
DOI:
10.1002/mds.870100215
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center